Doctors Link Cushing’s Syndrome to Corticosteroid Use on Infant
When placed over the skin, potent corticosteroids induced Cushing’s syndrome in an infant who was given the medications over a long period of time to treat diaper rash, a recent case study reported.
“Physicians need to consider this in infantile [Cushing’s syndrome] cases, and take appropriate measures to avoid their occurrence,” the researchers wrote.
The Iraqi study, “Topical corticosteroid-induced iatrogenic cushing syndrome in an infant; a case report with literature review,” was published in the journal Annals of Medicine and Surgery.
Cushing’s syndrome is characterized by high levels of the stress hormone cortisol in the blood, resulting in weight gain and fat accumulation around the torso, face, and other regions of the body, as well as skin changes.
Cushing’s can be triggered by the prolonged use of medications containing corticosteroids, which often are in anti-inflammatory medications.
Alternatively, the disease can arise from excess steroid production due to tumors in the adrenal glands, which sit atop the kidneys and produce cortisol, or the brain’s pituitary gland, which produces adrenocorticotropic hormone (ACTH) that controls cortisol production and release.
Iatrogenic Cushing’s syndrome, or Cushing’s caused by external factors, has rarely been associated with the use of topical corticosteroids. Cushing’s syndrome also is fairly rare among children.
The researchers noted, however, that most cases of iatrogenic Cushing’s associated with topical steroid use occur in infants.
“This is due to their thin and absorptive skin, higher body surface area, underdeveloped skin barrier, and the high prevalence of conditions that necessitates the use of these medications,” the researchers wrote.
This report described an infant who developed iatrogenic Cushing’s due to the prolonged use of corticosteroids to treat diaper rash.
The 4-month-old girl had a puffy face. Swelling had progressed over the course of two months without any other associated symptoms.
The child’s history was unremarkable, apart from the fact she had been treated with a topical corticosteroid cream called Optizol-B — a combination of clotrimazole (an antifungal) and betamethasone (a potent corticosteroid) — for three months, with five to eight doses a day, for her diaper rash.
Apart from a puffy face (or moon face) and diaper rash, a physical exam found no other signs of concern. The baby’s blood tests showed ACTH and cortisol levels were low ,while sodium and potassium levels were within a normal range. An abdominal ultrasound failed to detect any abnormalities on her adrenal glands.
Clinicians quickly stopped the corticosteroid cream containing betamethasone, replaced with oral hydrocortisone and then tapered over the course of one month. The infant’s facial puffiness eased significantly over the course of the next seven months.
The researchers noted that exposure to external glucocorticoids, which treat varied inflammatory conditions, can suppress ACTH release, causing the body to dismiss the need for cortisol production. This explains why patients with iatrogenic Cushing’s often have low ACTH and cortisol levels.
“In order to prevent the development of this condition … clinicians should avoid prescribing high potency corticosteroids in the treatment of infantile [skin] disorders and instead choose low potency topical steroids, and also parents should be advised not to overuse these medications and only apply a thin layer to the affected area,” the researchers wrote.